Alert archive / New York / Small Craft Advisories in 2019

Small Craft Advisory 31, NWS Buffalo, NY

March 24, 2019

NWS Buffalo, NY issued this small craft advisory at Mar 24, 2019, 4:18 AM EDT. It took effect at Mar 24, 2019, 10:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2019, 4:18 AM EDT (08:18 UTC)
In effect from
Mar 24, 2019, 10:00 AM EDT
Expired
Mar 24, 2019, 5:35 PM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

451 
WHUS71 KBUF 240818
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
418 AM EDT Sun Mar 24 2019

LEZ020-040-041-241630-
/O.NEW.KBUF.SC.Y.0031.190324T1400Z-190324T2200Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
418 AM EDT Sun Mar 24 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
EDT THIS EVENING...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 10 AM this morning to 6 PM EDT
this evening.

* WINDS...Southwest 15 to 20 knots.

* WAVES...1 foot or less.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-044-241500-
/O.EXT.KBUF.SC.Y.0030.000000T0000Z-190324T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
418 AM EDT Sun Mar 24 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WINDS...Southwest 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ045-241630-
/O.EXT.KBUF.SC.Y.0030.000000T0000Z-190324T1800Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
418 AM EDT Sun Mar 24 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WINDS...Southwest 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

JJR/RSH
4 follow-up statements
250 
WHUS71 KBUF 241105
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
705 AM EDT Sun Mar 24 2019

LEZ020-040-041-241915-
/O.CON.KBUF.SC.Y.0031.190324T1400Z-190324T2200Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
705 AM EDT Sun Mar 24 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WINDS...Southwest 15 to 20 knots.

* WAVES...2 feet or less.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-044-241500-
/O.CON.KBUF.SC.Y.0030.000000T0000Z-190324T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
705 AM EDT Sun Mar 24 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WINDS...Southwest 15 to 20 knots.

* WAVES...3 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ045-241800-
/O.CON.KBUF.SC.Y.0030.000000T0000Z-190324T1800Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
705 AM EDT Sun Mar 24 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WINDS...Southwest 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
043 
WHUS71 KBUF 241445
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1045 AM EDT Sun Mar 24 2019

LOZ043-044-241545-
/O.EXP.KBUF.SC.Y.0030.000000T0000Z-190324T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1045 AM EDT Sun Mar 24 2019

...SMALL CRAFT ADVISORY WILL EXPIRE AT 11 AM EDT THIS MORNING...

$$

LEZ040-041-242200-
/O.CON.KBUF.SC.Y.0031.000000T0000Z-190324T2200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1045 AM EDT Sun Mar 24 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WINDS...Southwest 15 to 25 knots.

* WAVES...1 foot or less.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LEZ020-242200-
/O.CON.KBUF.SC.Y.0031.000000T0000Z-190324T2200Z/
Upper Niagara River and Buffalo Harbor-
1045 AM EDT Sun Mar 24 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WINDS...Southwest 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ045-241800-
/O.CON.KBUF.SC.Y.0030.000000T0000Z-190324T1800Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1045 AM EDT Sun Mar 24 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WINDS...Southwest 15 to 25 knots.

* WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
571 
WHUS71 KBUF 241754
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
154 PM EDT Sun Mar 24 2019

LOZ045-241900-
/O.EXP.KBUF.SC.Y.0030.000000T0000Z-190324T1800Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
154 PM EDT Sun Mar 24 2019

...SMALL CRAFT ADVISORY WILL EXPIRE AT 2 PM EDT THIS AFTERNOON...

$$

LEZ040-041-242200-
/O.CON.KBUF.SC.Y.0031.000000T0000Z-190324T2200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
154 PM EDT Sun Mar 24 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WINDS...Southwest 15 to 25 knots.

* WAVES...1 foot or less.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LEZ020-242200-
/O.CON.KBUF.SC.Y.0031.000000T0000Z-190324T2200Z/
Upper Niagara River and Buffalo Harbor-
154 PM EDT Sun Mar 24 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WINDS...Southwest 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
132 
WHUS71 KBUF 242135
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
535 PM EDT Sun Mar 24 2019

LEZ020-040-041-242245-
/O.CAN.KBUF.SC.Y.0031.000000T0000Z-190324T2200Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
535 PM EDT Sun Mar 24 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

Winds have diminished below advisory levels, therefore the Small
Craft Advisory has been cancelled. 

$$

Reynolds

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 24, 4:14 AM EDT, 4 minutes earlier.

Area forecast discussion, Mar 24, 4:14 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
414 AM EDT Sun Mar 24 2019

.SYNOPSIS...
It will be noticeably milder across the region today...as high
pressure over the Carolinas will help to pump our temperatures into
the 40s and 50s. The improved weather will be short lived though...
as a cold front with scattered rain and wet snow showers will move
through tonight. Temperatures will drop back below normal in the
wake of the front for Monday and Tuesday...then significant day to
day warming will take place during the remainder of the work week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
It will be notably nicer across the region today...as high pressure
over the Carolinas will circulate milder air into the region from
the Ohio Valley. A fairly well mixed environment featuring H85 temps
close to zero c should support afternoon temperatures that will be
around 50f. The mercury could even reach into the mid 50s for the
typically warmer Genesee Valley. There will be two main exceptions.
Cooler air aloft will prevent the North Country from climbing out of
the 40s...while a strong lake breeze off an ice pack on the east end
of Lake Erie will keep a chill in the air for the immediate BUF
metro area.

Otherwise...sunshine this morning will gradually fade behind
increasing high and mid level clouds...as our forecast area will
find itself sandwiched between systems. While the thickening cloud
cover will largely be circulated into our region by a compact storm
system over the plains...lower clouds associated from an approaching
cold front will make their way south from the Ottawa Valley. All in
all though...it should be a fairly nice day to close out the
weekend.

Tonight...the aforementioned cold front will march south from Lake
Ontario. The front will push south of the Pennsylvania border during
the wee hours of Monday morning...but not before helping to generate
some scattered light rain and wet snow showers. Given the anabatic
nature of the front...the vast majority of the pcpn will be found in
its wake. While moderately strong frontogentic forcing will be
associated with the boundary...a serious dearth of moisture will
severely limit the areal extent and amount of mixed rain and wet snow
shower activity. Will thus generally maintain low chc pops...esp
over the western counties.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
By the start of Monday morning the vast majority of any spotty
light precipitation from Sunday night's moisture-starved cold
frontal passage will have exited our region...with perhaps just
a few vestigial flurries (if that) and some lower clouds leftover
across the Southern Tier. These should end by mid to late morning
as strong high pressure and copious amounts of dry air build across
our region...resulting in a dry afternoon along with plentiful
sunshine. This said...the much colder airmass (850 mb temps of
-8C to -13C) that will be in place will only allow daytime highs
to range from the lower 30s across the North Country to the mid
and upper 30s elsewhere...readings that will be some 5 to 10
degrees below normal for this point in March.

Monday night through Tuesday night will then be dominated by the
aforementioned expansive surface ridge...the center of which will
build from the Upper Great Lakes Monday night to eastern New York
and New England by late Tuesday night. Strong subsidence and
plentiful dry air attendant to this feature will help to ensure
dry weather throughout this 36 hour period...along with mainly
clear/mostly sunny skies. With the spine of the ridge not sliding
off to our east until Tuesday night temperatures will remain below
average...particularly at night when excellent conditions for
radiational cooling will be in place. This will yield lows in the
upper single digits to teens Monday night and the teens to lower
20s Tuesday night...with daytime highs mostly in the mid to upper
30s (colder across the North Country) sandwiched in between on
Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The Wednesday through Friday period still looks to feature a
steady day-to-day warming trend that will usher in our next
taste of springtime temperatures...as our region will become
situated in between strong high pressure that will take up
residence along or just offshore of the Atlantic coastline...
and an elongated frontal zone developing from the Southern
Plains states to southern Canada. This will place our area
within a region of deepening south-southwesterly flow...which
will help to pump plenty of GOMEX-based mild air northward
into our region.

Given current consensus 850 mb temperature forecasts...we can
expect daytime highs to recover back into the mid 40s to lower
50s Wednesday...the mid 50s to lower 60s on Thursday...and finally
into the lower to mid 60s on Friday. Owing to the general 200-220
degree flow that will be in place during this period...any lake-
driven cooling should also be kept to a relative minimum...with
this confined to areas immediately north-northeast of both lakes.
Meanwhile...the relatively dry airmass and building upper level
ridging that will also be in place through Thursday night should
help to keep our area mainly dry through that time. By Friday
the protective upper ridge will begin to give way...and this in
tandem with increasing moisture and a closer approach of the
aforementioned frontal zone may allow for the development of
some scattered rain showers.

Moving on into the last 24 hours of this period...by Friday night
and especially Saturday the medium range guidance is in rough
agreement on the main frontal zone easing a bit further into our
region...which will increase the risk for showers and also help
to push temperatures back some from the levels of the previous
few days. As pointed out previously...the amount of rain we can
expect from these will be an important factor to watch...as the
warmer weather of the preceding days will lead to considerable
snowmelt within the Black River Basin. Should the snowmelt be
compounded by enough rainfall there could be a risk for flooding...
whereas only light amounts of rain would help to mitigate this
risk.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
Clear skies and relatively light winds will be found throughout
western and north central New York for the remaining pre dawn
hours...as high pressure will drift from the Tennessee Valley to the
coast of the Carolinas. The only potential issue will be some
marginal low level wind shear at both KROC...KJHW and KART where
westerly winds of 40 knots will be found just a couple thousand feet
off the deck.

VFR conditions will then remain in place through today...despite
increasing and high and mid level cloud cover.

Conditions will then deteriorate tonight as a cold front will push
south across the region. While only scattered light rain and wet
snow showers are anticipated with the frontal passage...cigs are
expected to lower to MVFR levels. There may even be some IFR cigs
for the higher terrain of the Finger Lakes and Southern Tier.

Outlook...
Monday...VFR...except for some lingering MVFR cigs early.
Tuesday through Thursday...VFR.

&&

.MARINE...
The surface pressure ahead of an approaching cold front will be just
strong enough to support some gusty southwest winds today...so have
extended the small craft advisory on the east end of Lake Ontario
into the 3early afternoon. The rest of the Lake Ontario nearshore
waters will experience an offshore flow...so small craft advisory
conditions should be limited to the open waters. Have also raised a
short lived SCA for Lake Erie and the BUF Harbor for the moderately
strong southwest flow.

A cold front will march southward across the region tonight. This
will result in a shift to northerly winds that could produce a few
hours of choppy water for the Lake Ontario nearshore waters west of
Oswego.

Winds are likely to continue to increase on Lake Ontario during the
course of Monday, possibly leading to another round of small craft
advisories.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 10 AM this morning to 6 PM EDT this
         evening for LEZ020-040-041.
         Small Craft Advisory until 11 AM EDT this morning for
         LOZ043-044.
         Small Craft Advisory until 2 PM EDT this afternoon for
         LOZ045.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JJR
LONG TERM...Apffel/JJR
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Mar 24, 4:18 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
418 AM EDT Sun Mar 24 2019

NYZ001>008-010>014-019>021-085-250915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
418 AM EDT Sun Mar 24 2019

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-250915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
418 AM EDT Sun Mar 24 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

Nearby

Small Craft Advisories in New York, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.